Even a Small Tylenol Overdose is Dangerous

By

Home / Even a Small Tylenol Overdose is Dangerous

Taking too much Tylenol can be dangerous. Photo by: Colin.

Taking a few tablets of Tylenol, or other acetaminophen product, to relieve symptoms of muscles aches, fever, headaches, and other aliments is a common practice for many people. However, new research, released on the 25th of November, shows that over time, taking more than the correct dosage of paracetamol can lead to serious health risks and even death.

What is Paracetamol?

Paracetamol, known as acetaminophen in the United States, is an over-the-counter drug that helps alleviate pain and fever. There are many brands of acetaminophen, which comes in pill form, liquid form, chewable pills, suppository, dissolving strips, and dissolving granuals. Each of these forms of acetaminophen have different directions on their packaging, and should be taken directly as indicated on the package.

Dosing Instructions

The following dosing instructions are provided by Drugs.com for paracetamol/acetaminophen. However, you should contact your doctor before taking any medication if you have any questions about the correct dosing instructions.

  • Paracetamol  325 to 650 mg tablets: adults take every 4 to 6 hours or 1000 mg every 6 to 8 hours; orally or rectally.
  • Paracetamol 500 mg tablets: adults take two 500mg tablets orally every 4 to 6 hours; orally only.

Acetaminophen Overdose

A staggered overdose occurs over time. Image by dimshik

Taking more medication than necessary, on multiple occasions, is known a staggered overdose. Too much acetaminophen, even when the overdose is spread over time, can cause health problems and possible death, according to a new study from the British Journal of Clinical Pharmacology, which reports that a “Staggered overdose pattern and delay to hospital presentation are associated with adverse outcomes following paracetamol-induced hepatotoxicity.”  The study found that in the United Kingdom, between the years 1992 and 2008, 663 patients were admitted to the hospital for paracetamol-induced severe liver injury. Of these 663 patients, 24 percent had taken  a staggered dose of paracetamol. Fifty-eight percent of these patients reported that they were seeking pain relief. These patients were more at risk for having liver and brain problems, the need for kidney dialysis, and requiring breathing assistance than patients who overdosed on paracetamol one time.

Decoded Science asked Dr. Simpson, one of the authors of the study about his recommendation for people taking a paracetamol product. Dr Simpson replied,

“Firstly need to stick to recommended 4g/day and secondly if taking more than one painkiller need to check that only one contains paracetamol.”

According to the study, diagnosing a person with a staggered overdose of paracetamol can be difficult for medical professionals.  Dr. Simpson recommended that medical professionals take the following course of action:

“This can be difficult, if in doubt check the liver function tests and blood clotting, if former shows high transaminases think paracetmaol overdose, give antidote (N-acetylcysteine) if abnormal and/or clotting deranged irrespective of paracetmaol level in blood.”

These medical tests will help determine the amount of paracetamol in the patient’s blood. If blood tests indicate an overdose, then an amino acid called N-acetylcysteine (NAC) is used to counteract a paracetamol overdose. N-acetylcsteine is given intravenously and works to bind the poisonous forms of paracetamol in the liver. NAC treatment can be given orally, but it is not a common practice due to the longer course of treatment. Oral NAC treatment takes 72 hours, whereas NAC IV treatment takes 20 hours.

Taking acetaminophen can help alleviate pain and reduce fevers, but it is important to thoroughly read the instructions  and warnings listed on the packaging before taking the medication. Infants and children are prone to overdose because of their low body weight, so it is extremely important to consult a very young child’s pediatrician before giving paracetamol/acetaminophen.

Resources:

Craig, D., Bates, M., Davidson, J., Martin, K., Hayes, P., Simpson, K. Staggered overdose pattern and delay to hospital presentation are associated with adverse outcomes following paracetamol-induced hepatotoxicityBritish Journal of Clinical Pharmacology. November 22, 2011 (online). Accessed on November 25, 2011.

Drugs.com. Paracetamol. Accessed on November 29, 2011.

Mayo Clinic. Acetaminophen. Accessed on November 29, 2011.

British Medical Journal Best Practices. Paracetamol Overdose. July 6, 2011. Accessed November 30, 2011.

Leave a Comment